NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

How long should each pass of oropharyngeal or tracheal suction usually last?

  1. ANo more than about 10–15 seconds
  2. BAbout 30–45 seconds
  3. CAs long as secretions keep coming
  4. DAbout one minute
2.Nursing fundamentalsHard

An older patient has unexplained bruises of different ages, and the carer always answers questions for them. What should the nurse do?

  1. AConfront the carer and accuse them of abuse
  2. BIgnore it, because older people bruise easily and the carer seems attentive
  3. CDiscuss it only with the patient's neighbours
  4. DDocument the findings and follow the local safeguarding procedure
3.Infection control & patient safetyMedium

A new antibiotic is prescribed for a patient. What should the nurse check before giving the first dose?

  1. AThe patient’s allergies, by checking the record and asking the patient
  2. BOnly the time of the patient’s last meal and drink
  3. CThe patient’s preferred pharmacy
  4. DOnly the patient’s blood pressure and pulse before giving the drug
4.Infection control & patient safetyHard

A nurse has weeping dermatitis on both hands. What is the most appropriate action?

  1. AUse extra alcohol hand rub on the lesions
  2. BContinue care as usual and wear one pair of gloves
  3. CCover the lesions with a waterproof bandage and keep working with patients as usual
  4. DAvoid direct patient care and handling of equipment until it heals, and see occupational health
5.Prioritization & delegationMedium

A nurse asks a nursing assistant to “assess the patient’s pain and decide if the patient needs more medication”. Which right of delegation is violated?

  1. ARight person
  2. BRight task
  3. CRight circumstance
  4. DRight supervision and evaluation
6.Prioritization & delegationHard

A patient on peritoneal dialysis has cloudy fluid draining out and abdominal pain. What does this most likely mean?

  1. AA normal finding at the end of each exchange
  2. BPeritonitis, which needs prompt reporting and a fluid sample
  3. CConstipation that will settle with a laxative later today or tomorrow
  4. DToo much fluid left in the abdomen after the drain
7.Clinical nursingMedium

A patient is having a 12-lead ECG. Where are the chest electrodes placed?

  1. AIn standard numbered positions across the front and left of the chest
  2. BIn a straight line down the centre of the sternum from top to bottom
  3. CAnywhere on the chest where the skin is clear
  4. DOn both shoulders and both hips only
8.Clinical nursingHard

Which task is most appropriate for a registered nurse to delegate to a trained healthcare assistant (unlicensed assistive personnel)?

  1. AMeasuring and recording vital signs on a stable patient
  2. BAssessing a patient who has just reported new chest pain
  3. CTeaching a patient to inject insulin for the first time
  4. DGiving a dose of intravenous antibiotic
9.Lab values & electrolytesMedium

When several samples are drawn at the same venipuncture, which tubes or bottles are filled first?

  1. AEDTA (complete blood count) tubes
  2. BFluoride (glucose) tubes
  3. CCoagulation (citrate) tubes
  4. DBlood culture bottles
10.Lab values & electrolytesHard

A patient with diabetes had a glucose of 58 mg/dL (3.2 mmol/L), took 15 g of fast-acting carbohydrate and, 15 minutes later, the glucose is 64 mg/dL (3.6 mmol/L). The patient is alert. What should the nurse do next?

  1. AWait until the next meal before giving anything
  2. BGive a protein snack only and recheck tomorrow
  3. CGive another 15 g of fast carbohydrate and recheck
  4. DGive a long-acting insulin dose to stabilize it
11.PharmacologyMedium

A partial agonist is given together with a high dose of a full agonist. What happens to the response?

  1. AIt doubles, because both drugs activate the receptor
  2. BIt stays exactly the same as with the high dose of full agonist alone
  3. CIt falls, because the partial agonist competes for the receptors
  4. DIt rises above the maximum of the full agonist
12.PharmacologyHard

A drug is ordered at 5 micrograms/kg/min for an 80 kg patient. The infusion contains 1,600 micrograms per mL. What rate in mL/h is needed?

  1. A4 mL/h
  2. B15 mL/h
  3. C150 mL/h
  4. D25 mL/h
13.Med-surg: cardiovascular & respiratoryMedium

A pulse oximeter on a patient's finger gives an unreliable, flickering reading. Which factor is the most likely cause?

  1. AThe patient sitting upright in a chair
  2. BThe patient having eaten recently
  3. CCold hands with poor peripheral circulation
  4. DA regular heart rate of 75 beats per minute
14.Med-surg: cardiovascular & respiratoryHard

Hours after surgery to restore blood flow to an ischaemic leg, the patient has severe calf pain that is worse when the toes are moved passively, and the calf feels tense. What should the nurse suspect?

  1. AA superficial thrombophlebitis of the long saphenous vein
  2. BExpected postoperative pain from the leg wound
  3. CCompartment syndrome from reperfusion swelling
  4. DCramp from lying still in bed
15.Med-surg: neuro, endocrine & renalMedium

Which picture fits anterior cord syndrome?

  1. ANormal movement but complete loss of position sense
  2. BArms much weaker than legs after a neck injury
  3. CLoss of movement and pain sense, with position sense kept
  4. DWeakness on one side and loss of pain sensation on the other side
16.Med-surg: neuro, endocrine & renalHard

A large pituitary tumour presses on the optic chiasm. Which visual field defect is most typical?

  1. ALoss of the outer half of the field in both eyes
  2. BComplete blindness in one eye only
  3. CLoss of the inner half of the field in both eyes
  4. DLoss of central vision in both eyes
17.Med-surg: GI, perioperative & oncologyMedium

Which complication is more typical of Crohn's disease than of ulcerative colitis?

  1. AInflammation limited to the rectal lining
  2. BBleeding only from the rectum
  3. CFistulas between the bowel and other organs
  4. DDisease that is cured by removing the colon
18.Med-surg: GI, perioperative & oncologyHard

After several days of a tight CPAP mask, a patient has a red, broken area on the bridge of the nose. What is this, and what should the nurse do?

  1. AA normal mark; take no action until it heals
  2. BA burn from the oxygen; apply ice to the area
  3. CA device-related pressure injury; protect skin and refit the mask
  4. DAn allergic rash; stop the CPAP for good and give oral antihistamines
19.Maternity & obstetric nursingMedium

Obesity before pregnancy (BMI 40) most increases the risk of which pregnancy complication?

  1. AHyperemesis gravidarum
  2. BPlacenta praevia only
  3. CGestational diabetes
  4. DLow birth weight from overnutrition
20.Maternity & obstetric nursingHard

A woman with a previous caesarean is having a trial of labour. Which induction agent should the nurse question?

  1. AA balloon catheter
  2. BMisoprostol
  3. CAmniotomy
  4. DOxytocin used per protocol
21.Pediatric nursingMedium

A breastfed infant has gastroenteritis with mild dehydration. What should the nurse advise?

  1. AStop breastfeeding until the diarrhoea has completely stopped, then restart slowly
  2. BGive diluted fruit juice instead of breast milk
  3. CGive nothing by mouth for 24 hours
  4. DContinue breastfeeding, and give oral rehydration solution as advised
22.Pediatric nursingHard

A child has a swollen, red eyelid with fever, pain on moving the eye and blurred vision. What should the nurse suspect?

  1. AAn insect bite, which needs only a cold compress
  2. BSimple conjunctivitis, treated with eye drops at home
  3. COrbital cellulitis, which needs urgent review and IV antibiotics
  4. DA stye, which will drain on its own with warm compresses
23.Mental health nursingMedium

What should a patient taking chlorpromazine be taught about sun exposure?

  1. AUse sunscreen and protective clothing, because the skin may burn easily
  2. BAvoid going outside at all, even in winter, for the rest of his life
  3. CSunbathe for longer each day to improve mood
  4. DSun exposure has no effect while taking this medicine
24.Mental health nursingHard

Which finding best helps to distinguish serotonin syndrome from neuroleptic malignant syndrome?

  1. AConfusion occurs only in neuroleptic malignant syndrome, never in serotonin syndrome
  2. BHyperreflexia and clonus with a rapid onset suggest serotonin syndrome
  3. CFever is present only in serotonin syndrome
  4. DSweating occurs only in neuroleptic malignant syndrome
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C95.8 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 95.8 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

95.8 °F
T = °C
26.Nursing math & unit conversionsHard
153 g/L? g/dL1 L = 10 dL

Practice exercise (made-up values, not clinical guidance). A haemoglobin result is 153 g/L. Express it in g/dL Hb.

153 g/L1 L = 10 dL
Hb = g/dL
27.Dosage calculationsMedium
024681010 mL

A child weighing 12 kg is prescribed 10 mg/kg of a drug. The stock solution contains 50 mg/mL. Draw up the dose: what volume V do you give?

12 kg10 mg/kg50 mg/mL
V = mL
28.Dosage calculationsHard
50k units1000 mL? mL/h1250 units/h

An infusion contains 50000 units of a drug in 1000 mL. The prescription is 1250 units per hour. At what rate R do you set the pump, in mL/h?

50000 units/1000 mL1250 units/h
R = mL/h
29.IV infusion ratesMedium
250 mL20 gtt/mL8 h? gtt/min

Infuse 250 mL over 8 hours with a giving set of 20 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

250 mL8 h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
900 mL15 gtt/mL42 gtt/mint = ? h

A drip runs at 42 gtt/min through a set of 15 gtt/mL. There are 900 mL left in the bag. How many hours t until it is empty? Round to one decimal place.

42 gtt/min15 gtt/mL900 mL
t = h
31.Pediatric & critical-care dosingMedium
100 units250 mLregular insulin? mL/h7 units/h

Practice exercise (made-up values, not clinical guidance). An infusion contains 100 units of regular insulin in 250 mL. The order is 7 units/h. Find the pump rate R in mL/h. Round to one decimal place.

100 units/250 mL7 units/h
R = mL/h
32.Pediatric & critical-care dosingHard
400 mg250 mLdopamine? mL/h68 kg8 mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A bag contains dopamine 400 mg in 250 mL. The order is 8 mcg/kg/min for a patient who weighs 68 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

400 mg/250 mL8 mcg/kg/min68 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftmilk100 mLsoup250 mLIV infusion80 mL/h × 12 hIV antibiotic2 × 100 mLurine275 mLurine450 mLurine175 mLwound drain120 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss).

milk: 100 mLsoup: 250 mLIV infusion: 80 mL/h × 12 hIV antibiotic: 2 × 100 mLurine: 275 mLurine: 450 mLurine: 175 mLwound drain: 120 mL
B = mL
34.IV fluids & fluid balanceHard
1000 mL125 mL/hstart 13:3014:30: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 13:30 and runs by pump at 125 mL/h. How many mL V are left in the bag at 14:30?

1000 mL125 mL/h13:30 → 14:30
V = mL
35.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: rarely moist; activity: walks occasionally; mobility: slightly limited; nutrition: excellent; friction and shear: potential problem. Find the Braden total B.

6–23
B =
36.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: rarely moist; activity: walks frequently; mobility: no limitation; nutrition: probably inadequate; friction and shear: problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk
37.Arterial blood gas interpretationMedium
pH7.357.457.25PaCO₂mmHg354557HCO₃⁻mmol/L222624uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.25, PaCO₂ 57 mmHg (7.6 kPa) and HCO₃⁻ 24 mmol/L. The primary disorder is respiratory acidosis. How far is it compensated? Click your answer.

pH 7.25PaCO₂ 57 mmHg (7.6 kPa)HCO₃⁻ 24 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
38.Arterial blood gas interpretationHard
pH7.357.457.12PaCO₂mmHg354535HCO₃⁻mmol/L222611appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.12, PaCO₂ 35 mmHg (4.7 kPa), HCO₃⁻ 11 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.12PaCO₂ 35 mmHg (4.7 kPa)HCO₃⁻ 11 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Fridericia’s formula QTc = QT/∛RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. The QRS complexes are regular: find the ventricular rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ventricular rate = bpm

3Solutions

1.Nursing fundamentals

Answer: A · No more than about 10–15 seconds

Why this is the answer

Suction removes oxygen as well as secretions. Keeping passes short, oxygenating as needed and watching SpO₂ reduces hypoxia and airway trauma.

Answer

A · No more than about 10–15 seconds
2.Nursing fundamentals

Answer: D · Document the findings and follow the local safeguarding procedure

Why this is the answer

Bruises of different ages and a controlling carer can be signs of abuse. The nurse should speak to the patient alone if possible, document facts accurately and report through safeguarding procedures.

Answer

D · Document the findings and follow the local safeguarding procedure
3.Infection control & patient safety

Answer: A · The patient’s allergies, by checking the record and asking the patient

Why this is the answer

Before any new drug, the nurse checks recorded allergies and asks the patient directly about past reactions. The patient is then watched closely after the first dose.

Answer

A · The patient’s allergies, by checking the record and asking the patient
4.Infection control & patient safety

Answer: D · Avoid direct patient care and handling of equipment until it heals, and see occupational health

Why this is the answer

Weeping skin lesions increase the risk of passing organisms to patients and of the nurse picking up bloodborne pathogens. The nurse should avoid direct patient contact and handling of patient equipment until the condition is assessed and resolved.

Answer

D · Avoid direct patient care and handling of equipment until it heals, and see occupational health
5.Prioritization & delegation

Answer: B · Right task

Why this is the answer

Assessing a patient and deciding on treatment need nursing judgement, so the task itself cannot be delegated to assistive personnel. An assistant can report what the patient says, but the RN assesses and decides.

Answer

B · Right task
6.Prioritization & delegation

Answer: B · Peritonitis, which needs prompt reporting and a fluid sample

Why this is the answer

Cloudy effluent with abdominal pain is a classic sign of peritonitis, a serious complication of peritoneal dialysis. The nurse reports it and sends a sample as prescribed so antibiotics can start.

Answer

B · Peritonitis, which needs prompt reporting and a fluid sample
7.Clinical nursing

Answer: A · In standard numbered positions across the front and left of the chest

Why this is the answer

The six chest leads (V1–V6) have standard anatomical positions, from the 4th intercostal space beside the sternum to the mid-axillary line. Wrong placement can change the ECG and lead to misinterpretation.

Answer

A · In standard numbered positions across the front and left of the chest
8.Clinical nursing

Answer: A · Measuring and recording vital signs on a stable patient

Why this is the answer

Routine observations on a stable patient are within the role of a trained assistant, with the nurse remaining accountable and reviewing the results. Assessment of new symptoms, IV medicines and initial teaching need registered nurse skills.

Answer

A · Measuring and recording vital signs on a stable patient
9.Lab values & electrolytes

Answer: D · Blood culture bottles

Why this is the answer

Blood cultures are drawn first to reduce contamination. A standard order of draw then follows (citrate, serum, heparin, EDTA, fluoride), which prevents additives being carried from one tube into the next and distorting results.

Answer

D · Blood culture bottles
10.Lab values & electrolytes

Answer: C · Give another 15 g of fast carbohydrate and recheck

Why this is the answer

The "15-15 rule" is repeated until the glucose is at least 70 mg/dL (3.9 mmol/L); UK guidance uses 4.0 mmol/L and 15–20 g of carbohydrate. Then a snack or meal with complex carbohydrate and protein is given if the next meal is not soon, to prevent recurrence.

Answer

C · Give another 15 g of fast carbohydrate and recheck
11.Pharmacology

Answer: C · It falls, because the partial agonist competes for the receptors

Why this is the answer

A partial agonist has lower efficacy. When it displaces a full agonist from receptors, the total response drops. Buprenorphine can precipitate withdrawal in people using full opioid agonists for this reason.

Answer

C · It falls, because the partial agonist competes for the receptors
12.Pharmacology

Answer: B · 15 mL/h

Why this is the answer

5 × 80 = 400 micrograms/min, × 60 = 24,000 micrograms/h, ÷ 1,600 micrograms/mL = 15 mL/h. Weight-based infusions are double-checked because errors are easy to make.

Answer

B · 15 mL/h
13.Med-surg: cardiovascular & respiratory

Answer: C · Cold hands with poor peripheral circulation

Why this is the answer

Poor perfusion (cold, shock, vasoconstriction), movement, dark nail varnish or bright ambient light can make readings unreliable. The nurse checks the waveform, warms the hand or uses an ear probe, and compares the reading with the clinical picture.

Answer

C · Cold hands with poor peripheral circulation
14.Med-surg: cardiovascular & respiratory

Answer: C · Compartment syndrome from reperfusion swelling

Why this is the answer

When blood flow returns to ischaemic muscle, swelling can raise pressure in a fascial compartment. Pain out of proportion and pain on passive stretch are early signs; pulses may remain until late. It is reported urgently, as fasciotomy may be needed. The limb is kept at heart level, not raised high.

Answer

C · Compartment syndrome from reperfusion swelling
15.Med-surg: neuro, endocrine & renal

Answer: C · Loss of movement and pain sense, with position sense kept

Why this is the answer

Anterior cord syndrome usually follows damage to the anterior spinal artery. Motor, pain and temperature pathways are lost below the injury, but the dorsal columns (fine touch, vibration and proprioception) at the back are spared.

Answer

C · Loss of movement and pain sense, with position sense kept
16.Med-surg: neuro, endocrine & renal

Answer: A · Loss of the outer half of the field in both eyes

Why this is the answer

The chiasm carries crossing fibres from the nasal retinas, which see the temporal (outer) fields. Compression causes a bitemporal hemianopia. Patients may bump into objects at their sides.

Answer

A · Loss of the outer half of the field in both eyes
17.Med-surg: GI, perioperative & oncology

Answer: C · Fistulas between the bowel and other organs

Why this is the answer

Transmural inflammation in Crohn's disease can create fistulas, abscesses and strictures. Ulcerative colitis is mucosal, and removing the colon and rectum is curative.

Answer

C · Fistulas between the bowel and other organs
18.Med-surg: GI, perioperative & oncology

Answer: C · A device-related pressure injury; protect skin and refit the mask

Why this is the answer

Masks, tubes, catheters and splints can cause pressure injuries. The nurse checks the skin under devices regularly, uses protective dressings, adjusts fit and repositions where possible.

Answer

C · A device-related pressure injury; protect skin and refit the mask
19.Maternity & obstetric nursing

Answer: C · Gestational diabetes

Why this is the answer

Obesity raises the risks of gestational diabetes, pre-eclampsia, venous thromboembolism, macrosomia, caesarean birth and stillbirth. Early glucose testing and VTE risk assessment are often recommended.

Answer

C · Gestational diabetes
20.Maternity & obstetric nursing

Answer: B · Misoprostol

Why this is the answer

Misoprostol is avoided in women with a uterine scar because of a high risk of uterine rupture. Mechanical methods, amniotomy and carefully monitored oxytocin may be used.

Answer

B · Misoprostol
21.Pediatric nursing

Answer: D · Continue breastfeeding, and give oral rehydration solution as advised

Why this is the answer

Breastfeeding should continue during gastroenteritis, with oral rehydration solution added when there are signs of dehydration. Withholding feeds slows recovery and juice can worsen diarrhoea.

Answer

D · Continue breastfeeding, and give oral rehydration solution as advised
22.Pediatric nursing

Answer: C · Orbital cellulitis, which needs urgent review and IV antibiotics

Why this is the answer

Painful eye movements, reduced vision or proptosis with eyelid swelling suggest orbital cellulitis, which can spread to the brain. The child needs urgent assessment, imaging if indicated and IV antibiotics.

Answer

C · Orbital cellulitis, which needs urgent review and IV antibiotics
23.Mental health nursing

Answer: A · Use sunscreen and protective clothing, because the skin may burn easily

Why this is the answer

Chlorpromazine can cause photosensitivity, leading to sunburn after short exposure. Sunscreen, hats and covering the skin reduce this risk.

Answer

A · Use sunscreen and protective clothing, because the skin may burn easily
24.Mental health nursing

Answer: B · Hyperreflexia and clonus with a rapid onset suggest serotonin syndrome

Why this is the answer

Both can cause fever, confusion and autonomic instability. Serotonin syndrome starts within hours and causes neuromuscular excitation (hyperreflexia, clonus). NMS develops over days with "lead-pipe" rigidity and slowed reflexes.

Answer

B · Hyperreflexia and clonus with a rapid onset suggest serotonin syndrome
25.Nursing math & unit conversions

Answer: T = 35.4 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

95.8 − 32 = 63.8

Multiply by 5/9

T = 63.8·5/9 = 35.44 ≈ 35.4 °C

Answer

T = 35.4 °C
26.Nursing math & unit conversions

Answer: Hb = 15.3 g/dL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Convert

Hb = 153 g/L × (1 L/10 dL) = 15.3 g/dL

Answer

Hb = 15.3 g/dL
27.Dosage calculations

Answer: V = 2.4 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 10·12 = 120 mg

Volume

V = 120/50 = 2.4 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 2.4 mL
28.Dosage calculations

Answer: R = 25 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

50000/1000 = 50 units/mL

Pump rate

R = 1250/50 = 25 mL/h

Answer

R = 25 mL/h
29.IV infusion rates

Answer: R = 10 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

8·60 = 480 min

Drip rate

R = 250·20/480 = 10.42 ≈ 10 gtt/min

Answer

R = 10 gtt/min

At the bedside you round to the nearest whole drop: 10 gtt/min.

30.IV infusion rates

Answer: t = 5.4 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

42·60/15 = 168 mL/h

Time left

t = 900/168 = 5.357 ≈ 5.4 h

Answer

t = 5.4 h
31.Pediatric & critical-care dosing

Answer: R = 17.5 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

100/250 = 0.4 units/mL

Pump rate

R = 7/0.4 = 17.5 mL/h

Answer

R = 17.5 mL/h
32.Pediatric & critical-care dosing

Answer: R = 20.4 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

400 mg = 400 000 mcg
400 000/250 = 1600 mcg/mL

Dose per minute and per hour

8·68 = 544 mcg/min
544·60 = 32640 mcg/h

Pump rate

R = 32640/1600 = 20.4 mL/h

Answer

R = 20.4 mL/h
33.IV fluids & fluid balance

Answer: B = 490 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 100 + 250 = 350 mL
IV infusion: 80·12 = 960 mL
IV antibiotic: 2·100 = 200 mL
total intake = 1510 mL

Total output

275 + 450 + 175 + 120 = 1020 mL

Balance

B = 1510 − 1020 = 490 mL

Answer

B = 490 mL

Positive: more fluid went in than came out.

34.IV fluids & fluid balance

Answer: V = 875 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

13:30 → 14:30 = 1 h

Volume infused

125·1 = 125 mL

Volume left

V = 1000 − 125 = 875 mL

Answer

V = 875 mL
35.Clinical assessment scores

Answer: B = 20

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: rarely moist → 4
activity: walks occasionally → 3
mobility: slightly limited → 3
nutrition: excellent → 4
friction and shear: potential problem → 2

Add

Braden total = 4 + 4 + 3 + 3 + 4 + 2 = 20

Answer

B = 20
36.Clinical assessment scores

Answer: not at risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: rarely moist → 4
activity: walks frequently → 4
mobility: no limitation → 4
nutrition: probably inadequate → 2
friction and shear: problem → 1

Add

Braden total = 4 + 4 + 4 + 4 + 2 + 1 = 19

Risk level

19 → not at risk

Answer

not at risk
37.Arterial blood gas interpretation

Answer: uncompensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.25: acidaemia (below 7.35)
PaCO₂ 57 mmHg: high (35–45)
HCO₃⁻ 24 mmol/L: normal (22–26)

Compensation

uncompensated

Answer

uncompensated
38.Arterial blood gas interpretation

Answer: added respiratory acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·11 + 8 = 24.5 → 22.5–26.5 mmHg

Compare

measured: 35 mmHg → added respiratory acidosis

Answer

added respiratory acidosis
39.ECG rhythm strip interpretation

Answer: QTc = 0.474 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 12 × 0.04 = 0.48 s
RR = 26 × 0.04 = 1.04 s

Fridericia’s formula

QTc = 0.48/∛1.04 = 0.48/1.013 = 0.474 s

Answer

QTc = 0.474 s

Above the usual limits for both men (about 0.45 s) and women (about 0.46 s): prolonged. (474 ms)

40.ECG rhythm strip interpretation

Answer: ventricular rate = 43 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 16 small boxes = 0.64 s → 1500 ÷ 16 = 93.75 ≈ 94 per minute

Ventricular rate

R–R = 35 small boxes = 1.40 s → 1500 ÷ 35 = 42.86 ≈ 43 per minute

Answer

ventricular rate = 43 bpm

Answer

ventricular rate = 43 bpm

Third-degree block with a narrow-complex junctional escape (usually 40–60 per minute).

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions